South Dakota, 2020

Damaging Winds in South Dakota, August 8 to 9, 2020

August 8 to 9, 2020 · NWS ABR · 5 events in 4 counties and zones

Severe thunderstorm winds gusting up to seventy-seven mph affected parts of central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorm winds gusting up to seventy-seven mph affected parts of central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 8, 7:18 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 7:18 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
818 PM CDT Sat Aug 8 2020

.UPDATE...
Issued at 811 PM CDT Sat Aug 8 2020

So far a quiet evening, but CAMS are rather consistent with
development in the next few hours of convection in the vicinity of
the boundary. GOES16 shows some cooling of mid level clouds
overhead indicative of steepening lapse rates aloft with the approach
of the shortwave, suggesting we will see elevated convection
develop shortly.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 251 PM CDT Sat Aug 8 2020

Convection is again the main issue to deal with in the extended.
Today's convection has to some degree helped push main synoptic
boundary further south and east than earlier forecast. By this
evening it should loosely extend from central MN, southwest into
north central NE. Behind the front, much drier LL air has invaded
most of the CWA. However, as we head into the overnight hours expect
some of the LLM to the south to gradually edge back up into the
area. S/W energy coming out of the High Plains of western NE is
expected to light up convection along the front this evening. That
convection is expected to head northeast and feed off the high
amounts of instability that will exist, especially over southern SD.
Deep layer shear remains somewhat on the low side, but perhaps
enough for some organization of storms, with clusters and lines
expected to develop this evening. Once those develop, wind will
become the main threat into the dark hours over mainly the eastern
CWA along vcnty of frontal boundary. Before that, any single cells
could produce large hail, and perhaps even a tornado if a cell can
hook up with the main boundary, or an old outflow.  Showers and
storms may linger into Sunday morning, but then another cold front
will be heading south into the region by late afternoon. Storms are
progged to develop by mid to late afternoon, and then shift off to
the southeast in the evening. Deep layer shear does increase some by
late Sunday and that should combine with moderate to strong
instability in helping create some strong/severe convection. Sunday
night will bring cooler temperatures and drier air that should stick
around through Monday.

.LONG TERM...(Monday through Saturday)
Issued at 251 PM CDT Sat Aug 8 2020

The long term begins on Monday with a broad upper level trough and
surface high pressure over the region with dry, and cooler
conditions for the CWA. Dew points on Monday will likely drop into
the 40s and low 50s. As the surface high and upper level trough
pushes east, return flow will develop over western SD with showers
and thunderstorms possible. Additional storms are possible midweek
and as a weak mid-level ridge and EML moves northward.

A broad upper level trough over the Pac NW will slowly progress
eastward later this week and through the weekend. A surface low
pressure and associated frontal boundary will also slowly push
eastward, bringing several rounds of showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 644 PM CDT Sat Aug 8 2020

Terminals KABR,KATY,KPIR,KMBG

Difficult to ascertain who is at risk for thunderstorms tonight,
but it looks like the KATY terminal has the highest probability.
Otherwise with the boundary stalled across the CWA, and high
humidity on the south side, there may be some fog development near
the boundary; as well as just outside of, or directly after
thunderstorms move through.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Connelly
SHORT TERM...TDK
LONG TERM...SD
AVIATION...Connelly
Hazardous weather outlook, Aug 8, 11:41 AM CST, 11 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
1241 PM CDT Sat Aug 8 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091745-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1241 PM CDT Sat Aug 8 2020 /1141 AM MDT Sat Aug 8 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible across the region, mainly during
the evening hours. The main threat should be strong winds with
clusters and lines of storms in the evening, and possibly into the
overnight hours. Other isolated storms could produce large hail, but
the main threat remains strong winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday the potential for storms lingers, mostly in far eastern SD
along the I29 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Special weather statement, Aug 8, 9:20 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1020 PM CDT Sat Aug 8 2020

SDZ045-048-090400-
Lyman SD-Jones SD-
1020 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR JONES AND NORTHWESTERN LYMAN
COUNTIES UNTIL 1100 PM CDT...

At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Midland to near Okaton to
near Cedar Butte. Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Murdo, Vivian, Draper, Okaton and Westover.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central South Dakota.

LAT...LON 4374 10037 4372 10042 4374 10055 4377 10058
      4371 10073 4374 10075 4372 10079 4376 10081
      4376 10084 4383 10093 4381 10095 4385 10099
      4386 10106 4405 10104 4417 10059 4417 10037
      4419 10037 4419 10030 4404 10026 4370 10029
TIME...MOT...LOC 0319Z 242DEG 37KT 4397 10106 4382 10092 4359 10094

Lueck

The radar

The North Platte radar (KLNX), 207 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
August 8, 10:48 PM CST
Where
Lyman County, 5.55 mi N of Iona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.610, -99.420

Sixty mph winds were estimated.

Thunderstorm Wind, Buffalo

When
August 8, 11:54 PM CST
Where
Buffalo County, 3.49 mi N of Gann Vly
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -98.990

Thunderstorm Wind, Buffalo

When
August 8, 11:59 PM CST
Where
Buffalo County, 3.49 mi N of Gann Vly
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -98.990

Thunderstorm Wind, Hamlin

When
August 9, 1:15 AM CST
Where
Hamlin County, 3.49 mi S of Thomas
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.720, -97.190

Estimated sixty mph winds brought some branches down.

Thunderstorm Wind, Deuel

When
August 9, 1:40 AM CST
Where
Deuel County, 7.85 mi NNW of Johnsonville
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.660, -96.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915100, 915102, 915103, 915105, 915107.